Texas, 2023

Flood and Hail in Texas, May 24 to 25, 2023

May 24 to 25, 2023 · NWS LUB · 10 events in 6 counties and zones

Very intense thunderstorms developed in northeast New Mexico on the afternoon of the 24th and moved southeastward through the evening and overnight hours. Surface heating boosted instability ahead of a complex of thunderstorms moving from eastern New Mexico into the South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very intense thunderstorms developed in northeast New Mexico on the afternoon of the 24th and moved southeastward through the evening and overnight hours. Surface heating boosted instability ahead of a complex of thunderstorms moving from eastern New Mexico into the South Plains. Very large hail, damaging winds, and flooding were reported from late on the 24th into the early morning hours on the 25th. Scattered supercells grew upscale into a mesoscale convective system and produced severe wind gusts and numerous reports of wind damage, especially in Hockley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 24, 5:29 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, May 24, 5:29 PM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
629 PM CDT Wed May 24 2023

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 200 PM CDT Wed May 24 2023

17Z upper air analysis depicts a shortwave ridge translating into
West Texas, with a few small-scale perturbations rotating through
the apex of the ridge. This has resulted in the continuous formation
of non-surface-based convection across the east and southeastern
Rolling Plains this late morning, with cells propagating to the
southeast along a residual outflow boundary. Visible satellite
imagery depicts several outflow boundaries associated with the
convective event from last night, most of which are positioned in a
southeast-to-northwest-oriented manner. Westward-propagating gravity
waves were also present with these outflow boundaries, particularly
in the north-central South Plains, with shallow cu fields scattered
elsewhere across the CWA. The most pronounced outflow boundary was
located along a line from Swisher County southeastward into Floyd,
Dickens, and Stonewall Counties; and West Texas Mesonet data has
observed the subtle wind shift associated with this outflow. The
other outflows to the west are becoming increasingly diffuse as
diabatic heating intensifies, and temperatures were generally in the
lower-middle 70s with a few locales in the upper 60s across the
Rolling Plains as of noon CDT. A reservoir of lower 60 deg F
dewpoints also exists area-wide, and a theta-e ridge was analyzed
across the western and southern South Plains, following the HWY-84
corridor.

The 12Z RAOBs from AMA and MAF sampled a westerly, 250 mb winds at
45 kt with a 50-60 kt jet streak further upstream over the Desert
Southwest as per the 12Z upper air map data/RAOBs. Mid-level flow
remains weak as the ridge positions overhead; however, the
improvement in high-level flow despite the weak forcing amidst
airmass recovery west of the lingering outflows will facilitate
severe storm development late this afternoon near the Texas/New
Mexico state line. Similar thermodynamic properties exist across the
CWA compared to yesterday, with an overall improvement in mid-level
lapse rates beneath the subsidence layer above 500 mb associated
with the shortwave ridge. Convective inhibition (CINH) continues to
moderate but will remain intact across the Caprock and is expected
to gradually erode altogether by the early evening as peak heating
is achieved, and as the high-level jet streak arrives. The delay in
the erosion of CINH amidst a deepening boundary-layer and steepening
lapse rates should allow for strong thermal instability to develop,
with MLCAPE values between 2,000-2,500 J/kg by this evening across
the western zones. Thunderstorm initiation should occur west of the
CWA border/state line, with the best potential for supercells south
of the developing Mesoscale Convective System (MCS) across
northeastern New Mexico.

Splitting supercells should develop strong, mid-level mesocyclones
owing to the contribution of strengthening mid- and high-level flow
(and, therefore, increasing storm-relative winds in the upper-half
storm depth). Extremely large hail, perhaps baseballs or larger,
will be possible associated with classic supercellular structures
due to enlarged hydrolapsing above the PBL (lower RH throughout the
cloud-layer) and the anvil-level SR wind profile near 40-45 kt. As
the southeasterly low-level jet intensifies this evening, hodograph
concavity will increase beneath the zonal westerlies aloft, with a
storm-relative wind profile favorable for right-moving propagation
of supercells. Numerous forecast soundings also indicate a fairly
large separation of the LCL-LFC amidst an increasing depth to the
inflow-layer, favoring the ingestion of upward-forced, stable air in
conjunction with the intensifying LLJ. The net result of this should
yield an increase in low-level streamwise vorticity ingested into
updrafts, with the possibility of a nocturnal tornado threat to
develop with supercells tonight in addition to the SIG-SVR-hail and
damaging wind potential.

Ongoing supercells are forecast to merge with the MCS moving in from
the northwest. The maturing, forward-propagating MCS will move
southeastward along the nose of the theta-e ridge and the 1000-500
mb thickness gradient, with the mean steering flow component
oriented to the east-southeast, across the South Plains tonight. It
is possible that convective development on the upshear flank of the
MCS causes a near-southward propagation of the MCS overnight, and
such change to the propagation vector will be contingent on the
magnitude of the associated rear-inflow jet (RIJ). A wind-damage
threat will accompany the MCS tonight, with numerous swaths of 50-70
mph winds expected. Intense rain rates will also occur with the MCS,
with flash flooding expected, as precipitable water content sampled
by the 12Z AMA and MAF RAOBs remains near 130 percent above normal.
Corfidi vectors remain unfavorable for prolonged back-building of
any kind; however, the extremely favorable environment for upper
echelon rain rates should galvanize a short-fused flash flood
threat. Excess water loading within the updrafts and the intrusion
of drier air in the mid-levels could also result in internal surges
within the RIJ, causing bookend vortices to develop which will
augment the wind-damage risk in addition to the potential for
tornadoes. CAM guidance remains mixed with respect to the timing of
when the MCS clears the CWA, and the thinking is that it should move
into the Big Country and northern Edwards Plateau prior to sunrise.
Residual, non-severe convection similar to what was observed this
morning will be possible across portions of the Caprock and Rolling
Plains.

The expectation is for a similar airmass to re-develop post-MCS
across the CWA, with the potential for outflow(s) to linger amidst
the recovery of prevailing flow to the south-southeast. Surface
temperatures should peak in the upper 70s area-wide, with locales
that experience flooding a few degrees cooler. Westerly flow above
700 mb is expected to yield straight hodographs favorable for
splitting-cells, and a few supercells with organized, mid-level
mesocyclones will be possible which will correspond to a threat for
very large hail once again. Similar to the past two days, upscale
growth into a low-end MCS appears possible in the latter part of the
afternoon and into the evening as convection moves east heading into
the nighttime hours.

Sincavage

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 200 PM CDT Wed May 24 2023

Not much will change with the afternoon package. A relatively wet
pattern will continue into the weekend as models continue to favor
the upper level ridge over the Great Plains tilting eastward on the
northern end while remaining anchored over Mexico and West Texas.
Abundant low level moisture and a reasonable amount of moisture
trapped under the ridge will continue to favor mainly diurnally-
driven thunderstorm chances until late weekend when the northern
part of the ridge breaks off and heads east to the Great Lakes with
southwesterly flow downstream from a western CONUS upper low rides
over the Mexican ridge. Through Saturday convective initiation
continues to look likely on the southern High Plains near modest
surface convergence in a weakly-capped air mass. While forcing is
weak, enough coverage is expected to potentially grow upscale,
building upon outflow interactions. High chance to likely PoPs
through the latter parts of the week, mainly for afternoon and
evening periods, remain good. Heading into Sunday through Tuesday,
models continue to struggle with the timing of a mid/upper low
lifting northeastward across West Texas. This has the potential to
bring stronger forcing, but differences in timing and speed of this
feature are resulting in lower precipitation chances each day
relative to Friday and Saturday. Another upper low ejecting from the
southwestern CONUS midweek could reload thunderstorm chances for
Wednesday. To finish, temperatures are expected to moderate back
toward average values by the end of the week should some the
forecast trend toward less cloud and lower precip chances work out
as expected.

&&

.AVIATION...
(00Z TAFS)
Issued at 624 PM CDT Wed May 24 2023

Thunderstorms are expected move south through all three TAF sites
late tonight into the early morning hours tomorrow with locally
damaging wind gusts possible. Timing has slowed slightly since
the previous TAF issuance, but storms should be clearing out of
all three sites before sunrise. A few lingering showers may
persist, along with MVFR ceilings through the morning. VFR
conditions will return for tomorrow afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...09
LONG TERM....07
AVIATION...11
Hazardous weather outlook, May 24, 12:58 PM CST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
158 PM CDT Wed May 24 2023

TXZ021>044-251900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
158 PM CDT Wed May 24 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms are expected to develop over the South Plains
and far southwest Texas Panhandle late this afternoon, moving
southeastward and expanding in coverage this evening. Some storms
may be severe, capable of producing hail to baseball size and wind
gusts to 70 mph. A few tornadoes will be possible late this evening
and tonight.

Torrential rainfall will result in a risk for flash flooding,
especially overnight tonight, as the thunderstorm complex moves
across the Caprock and Rolling Plains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms are expected to develop each afternoon and
persist into the evening and overnight hours from Thursday through
Tuesday. Some storms may be severe with large hail and damaging
winds. Heavy rainfall may also result in localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Parmer

When
May 24, 8:42 PM CST
Where
Parmer County, Farwell
Measured
1 in hail
Reported by
Public
Coordinates
34.380, -103.030

A member of the public reported quarter size hail in Farwell.

Thunderstorm Wind, Parmer

When
May 24, 8:59 PM CST to 9:09 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas mesonet site near Friona measured severe wind gusts from 2059 CST through 2109 CST. A peak wind gust of 67 mph was measured at 2106 CST.

Hail, Bailey

When
May 24, 9:25 PM CST
Where
Bailey County, 9 mi NW of Baileyboro
Measured
1.5 in hail
Reported by
Public
Coordinates
34.137, -102.909

A member of the public reported ping pong ball size hail in rural western Bailey County.

Flood, Parmer

When
May 24, 9:30 PM CST to 11:30 PM CST
Where
Parmer County, 2.38 mi NW of Friona Benger Arpk to 3.9 mi SSE of Friona Benger Arpk
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.672, -102.712

Local broadcast media relayed reports of flooding in Parmer County along US Highway 60 between Bovina and Friona. The northbound lanes on US Highway 60 on the north side of Bovina became impassable due to flooding. Additionally, there was extensive street flooding in Friona.

Hail, Cochran

When
May 24, 10:38 PM CST to 11:12 PM CST
Where
Cochran County, Bledsoe to 9.17 mi S of Lehman
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
33.620, -103.020

Observations from a cooperative weather observer in Bledsoe and a storm chaser south of Morton reported a swath of up to baseball size hail. The hail became wind driven around Bledsoe which caused damage to several buildings.

Thunderstorm Wind, Hockley

When
May 24, 11:35 PM CST to May 25, 12:04 AM CST
Where
Hockley County, Whitharral to Anton
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.330

Extensive wind damage to power poles were reported from Whitharral to Anton associated with the leading edge of a severe thunderstorm. The towns of Whitharral and Anton were reported to be without power due to the damage. Additionally, a Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 2348 CST through 0004 CST. A peak wind gust of 61 mph was measured at 2353 CST and again at 0001 CST.

Hail, Terry

When
May 25, 1:19 AM CST to 1:30 AM CST
Where
Terry County, 4.29 mi NNW of Foster
Measured
1.75 in hail
Reported by
Public
Coordinates
33.123, -102.338

A member of the public reported golf ball size hail southwest of Brownfield.

Thunderstorm Wind, Terry

When
May 25, 1:26 AM CST to 1:27 AM CST
Where
Terry County, 2 mi S of Brownfield
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

A Texas Tech University West Texas mesonet site near Brownfield measured severe wind gusts from 0126 CST through 0127 CST. A peak wind gust of 65 mph was measured at 0127 CST.

Hail, Yoakum

When
May 25, 2:05 AM CST
Where
Yoakum County, Plains
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.180, -102.830

Law enforcement in Plains reported large quantities of accumulating hail up to the size of quarters.

Thunderstorm Wind, Yoakum

When
May 25, 2:11 AM CST
Where
Yoakum County, 6 mi WNW of Denver City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.003, -102.946

A Texas Tech University West Texas mesonet site near Denver City measured a wind gust of 59 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092985, 1092984, 1092986, 1092990, 1092988, 1092992, 1092993, 1092994, 1092995, 1092996.